Midway through your shift, a 30-year-old man presents in DKA. He is a known type 1 diabetic patient and has an insulin pump that he says has been alarming. He is awake, alert, and his vital signs at triage are as follows: blood pressure, 110/60 mm Hg; heart rate, 121 beats/min; respiratory rate, 26 breaths/min, temperature, 35.6?C (96?F); and oxygen saturation, 100% on room air. His fingerstick glucose level is high, and his venous pH is 7.12.
You turn off his insulin pump and start him on ?standard therapy? of an IV fluid bolus of 20 mL/kg of normal saline, followed by 500 mL/hr, as well as 6 units of regular insulin IV, followed by an insulin drip of 6 units/hr. The patient?s vital signs begin to stabilize, with his blood pressure rising and pulse and respirations slowing toward normal. Three hours after treatment in the ED, the patient goes into cardiac arrest and is defibrillated out of torsades de pointes. You wonder what went wrong?
As the incidence of diabetes has risen over the past several decades, so too have the number of patients who present to the emergency department (ED) with diabetes-related emergencies, including diabetic ketoacidosis (DKA) and hyperosmolar hyperglycemic state (HHS). The emergency clinician must be prepared to identify and promptly treat these conditions because, without intervention, morbidity and mortality are high. Being knowledgeable about common precipitants and rapidly identifying their presence is essential, as morbidity is primarily related to the triggering event, which may include infection, infarction/ischemia, noncompliance with insulin therapy, pregnancy, and dietary indiscretion. The metabolic derangements that occur in these conditions require careful treatment, but the treatment algorithms can seem overly complex. Having a simplified, systematic approach to patients with these conditions will improve efficiency in managing these emergencies.
The 30-year-old patient with type 1 diabetes was in DKA and required IV fluid resuscitation, insulin, and potassium; this therapeutic approach would have been ?perfect,? assuming he had the expected serum potassium level seen in most patients in DKA. However, this patient?s initial serum potassium on ED entry was 3.5 mEq/L, and treatment drove his serum potassium intracellularly, resulting in a prolonged QT-induced, life-threatening arrhythmia. Clinical pearl?begin insulin only after a patient?s potassium is known; similarly, never start potassium in DKA without knowing the initial serum potassium level. The patient was successfully cardioverted out of torsades de pointes, his insulin drip was stopped, and both potassium and magnesium were aggressively repleted.
Catch up on best practices in cases such as this and other critical care cases, including airway management, transplant patients, and targeted temperature management in Ponte Vedra, FL, at the 19th annual Clinical Decision Making in Emergency Medicine conference.
Last Updated on November 24, 2021